Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 26, NWS Sioux Falls, SD

March 8, 2020Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Mar 8, 2020, 6:52 AM CDT for Lyon County, Minnesota. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Mar 8, 2020, 6:52 AM CDT (11:52 UTC)
Expired
Mar 9, 2020, 11:50 AM CDT
In force
29 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Russell (RUSM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05314973, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

592 
WGUS43 KFSD 081153
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
652 AM CDT Sun Mar 8 2020

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...Minnesota...

  Little Sioux River at Spencer
  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-091551-
/O.NEW.KFSD.FL.W.0025.200308T1152Z-200311T1200Z/
/SPWI4.1.ER.200308T0137Z.200308T1115Z.200310T1200Z.NO/
652 AM CDT Sun Mar 8 2020

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River at Spencer.
* until Wednesday morning.
* At 06AM Sunday the stage was 10.11 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Forecast...The river will remain nearly steady through 
  Tuesday March 10, with slow falls afterward.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4321 9517 4314 9503 4299 9503 4302 9510
          4310 9511 4314 9523

$$

MNC083-091551-
/O.NEW.KFSD.FL.W.0026.200308T1152Z-000000T0000Z/
/RUSM5.1.ER.200308T1044Z.200308T1100Z.000000T0000Z.NO/
652 AM CDT Sun Mar 8 2020

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Redwood River At Russell.
* until further notice.
* At 06AM Sunday the stage was 14.11 feet.
* Flood stage is 14.00 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
  low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest  Observed   Recent  Observed
         Stage     Stage  Time        Crest  Time

LITTLE SIOUX RIVER
SPWI4     10.0     10.11  Sun 6 AM     

REDWOOD RIVER
RUSM5     14.0     14.11  Sun 6 AM     15.5  Sun Mar 08
2 follow-up statements
930 
WGUS83 KFSD 090826
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
326 AM CDT Mon Mar 9 2020

...The Flood Warning continues for the following rivers in 
Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued later this morning.

&&

MNC083-101225-
/O.CON.KFSD.FL.W.0026.000000T0000Z-000000T0000Z/
/RUSM5.1.ER.200308T1044Z.200308T1100Z.000000T0000Z.NO/
326 AM CDT Mon Mar 9 2020

The Flood Warning continues for
  The Redwood River At Russell.
* until further notice.
* At 02AM Monday the stage was 14.41 feet.
* Flood stage is 14.00 feet.
* Recent activity...The river rose above flood stage on Sunday March 
  08.
* At stages near 14.0 feet...The right bank overflows flooding some 
  low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest  Observed   Recent  Observed
         Stage     Stage  Time        Crest  Time

REDWOOD RIVER
RUSM5     14.0     14.41  Mon 2 AM     15.5  Sun Mar 08
956 
WGUS83 KFSD 091650
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1150 AM CDT Mon Mar 9 2020

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River At Russell
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

MNC083-091720-
/O.CAN.KFSD.FL.W.0026.000000T0000Z-200309T1650Z/
/RUSM5.1.ER.200308T1044Z.200308T1100Z.200309T1530Z.NO/
1150 AM CDT Mon Mar 9 2020

The Flood Warning is cancelled for
  The Redwood River At Russell.
* At 11AM Monday the stage was 13.90 feet.
* Flood stage is 14.00 feet.
* At stages near 14.0 feet...The right bank overflows flooding some 
low lying areas. 

&&
 
LAT...LON 4435 9614 4440 9608 4435 9598 4441 9591
          4436 9585 4429 9597

$$

&& 
Location Flood    Latest Observed    Recent Observed
         Stage    Stage  Time        Crest Time

REDWOOD RIVER
RUSM5    14.0     13.90 Mon 11 AM    15.5  Sun Mar 08

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:42 AM CDT, 10 minutes earlier.

Area forecast discussion, Mar 8, 6:42 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
642 AM CDT Sun Mar 8 2020

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CDT Sun Mar 8 2020

An impressive upper level ridge will linger over the area for one
more day, keeping temperatures 20 to 25 degrees above normal.
Afternoon highs will be near 70 along the Missouri River corridor,
with 60s elsewhere. Along with the warm temperatures will come
excellent boundary layer mixing, so expect some 20 to 30 mph
southerly gusts during the afternoon. Rapid snow and ice melt north
of I-90 will continue, with additional rises on area streams and
rivers possible. Dry air will again move into the region, but due to
rising dew points, daytime minimum relative humidities look to
remain in the 30 to 40 percent range. Nevertheless, weather
conditions will be more favorable than normal for rapid growth of
any dead vegetation fires this afternoon.

A shortwave trough will move through the flow aloft this evening
into the overnight hours, with an attendant surface cold front
causing temperatures to cool near freezing. The air mass behind this
front is not overly cold, but will feel like a notable change
after the incredible warmth of recent.

.LONG TERM...(Monday through Saturday)
Issued at 304 AM CDT Sun Mar 8 2020

During the morning hours Monday, a surface low pressure moving
northeast from Kansas into Iowa will direct moisture into
portions of northeast Iowa. Over the past 24 hours, forecast
models have positioned the TROWAL further to the southeast,
decreasing rain amounts in northwest Iowa. Locations such as Sioux
City and Storm Lake Iowa could still see a tenth of an inch of
rain, with even lesser amounts as one heads to the northwest. Any
accumulating precipitation is likely to be rain. This system exits
the area by Monday evening.

Flow aloft transitions to a zonal pattern for Tuesday, with high
temperatures remaining quite mild. Highs will be in the 40s for
most, with some low 50s along the Missouri River. Another quickly
moving shortwave will bring light rain and snow. Snow amounts are
likely to be less than an inch and focused east of I-29.

Wednesday through Friday looks to be mild and mostly dry, with
highs continuing to run about 10 degrees above normal. Models hint
at the potential for another round of precipitation next
Saturday, but confidence is low given large model spread.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 638 AM CDT Sun Mar 8 2020

South winds will again become breezy after sunrise, with gusts in
the 20 to 30 kt range throughout the day. Later this evening, a
cold front will bring a wind shift to gusty north and
northwesterly winds, which last much of the night. Mid-level
clouds also increase tonight, with locations around KSUX having a
chance of seeing rain showers in the pre-dawn hours Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Mar 8, 4:23 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sun Mar 8 2020

IAZ012-020>022-031-032-NEZ013-014-SDZ050-057-063>071-091100-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Gregory-Brule-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
423 AM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Breezy southerly winds with gusts up to 35 mph combined with low
humidity will lead to high to very high fire danger this afternoon
and evening.

Well above average temperatures through Sunday will accelerate
remaining snowpack melt, leading to rises on some area streams and
rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-091100-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
423 AM CDT Sun Mar 8 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Well above average temperatures through Sunday will accelerate
remaining snowpack melt, leading to rises on some area streams and
rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:56 PM CSTRiver Flood WarningFSDLyon17 hr

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.